Alert archive / Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 22, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 28, 2017, 10:25 AM EDT for 5 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2017, 10:25 AM EDT (14:25 UTC)
- Expired
- Jul 28, 2017, 2:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Arlington County, VA, City of Alexandria, VA, City of Fairfax, VA, City of Falls Church, VA, Fairfax County, VA
The radar
The Sterling radar (KLWX), 27 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 2.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
717
WGUS51 KLWX 281425
FFWLWX
VAC013-059-510-600-610-281830-
/O.NEW.KLWX.FF.W.0022.170728T1425Z-170728T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
1025 AM EDT FRI JUL 28 2017
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
The City of Fairfax in northern Virginia...
Southern Arlington County in northern Virginia...
The City of Falls Church in northern Virginia...
Central Fairfax County in northern Virginia...
The City of Alexandria in northern Virginia...
* Until 230 PM EDT
* At 1024 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the area. Over two inches of rain have already
fallen near Merrifield, with over one inch in much of the
remainder of the area. Additional rainfall amounts of one to two
inches are possible. Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include...
Arlington, Alexandria, Reston, Annandale, Springfield, Fairfax,
Vienna, Falls Church, Huntington, Mantua, Pimmit Hills, Mclean,
Potomac, Burke, Oakton, Lincolnia, Tysons Corner, Franconia, Wolf
Trap and Great Falls.
This includes flood prone locations
South Troy Street near Long Branch...
West Street near Braddock Road...
Holmes Run Below Lake Barcroft...
Woodburn Road at Accotink Creek...
Beulah Road at Browns Mill Road at Wolftrap Creek...
Fairfax Boulevard at Oak Street...
Fairfax Boulevard at University Drive...
and Pickett Rd at Accotink Creek near Old Pickett Rd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3900 7726 3899 7725 3894 7715 3891 7715
3887 7711 3884 7704 3879 7704 3879 7713
3882 7732 3903 7733
$$
JE2 follow-up statements
463
WGUS71 KLWX 281523
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
1123 AM EDT FRI JUL 28 2017
VAC013-059-510-600-610-281830-
/O.CON.KLWX.FF.W.0022.000000T0000Z-170728T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Fairfax VA-Arlington VA-City of Falls Church VA-Fairfax VA-
City of Alexandria VA-
1123 AM EDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
SOUTHERN ARLINGTON...AND CENTRAL FAIRFAX COUNTIES...THE EASTERN CITY
OF FAIRFAX...THE CITY OF FALLS CHURCH AND THE CITY OF ALEXANDRIA...
At 1122 AM EDT, Doppler radar and automated rain gauges indicated
that heavy rain has been falling over the area. Locations south of
Merrifield and near Wolf Trap have received around two and a half
inches of rain so far. Another inch of rain is possible, especially
near Falls Church. Flash flooding is expected to begin shortly, if
it has not already.
Some locations that will experience flooding include...
Arlington, Alexandria, Annandale, Springfield, Fairfax, Vienna, Falls
Church, Huntington, Mantua, Pimmit Hills, Mclean, Potomac, Oakton,
Lincolnia, Tysons Corner, Franconia, Wolf Trap, Great Falls,
Merrifield and Lake Barcroft.
This includes flood prone locations
South Troy Street near Long Branch...
West Street near Braddock Road...
Holmes Run Below Lake Barcroft...
Woodburn Road at Accotink Creek...
Beulah Road at Browns Mill Road at Wolftrap Creek...
and Pickett Rd at Accotink Creek near Old Pickett Rd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3899 7724 3898 7723 3894 7715 3891 7715
3887 7711 3884 7704 3879 7704 3879 7713
3882 7729 3897 7731 3899 7725
$$
JE763
WGUS71 KLWX 281725
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
125 PM EDT FRI JUL 28 2017
VAC013-059-510-600-610-281734-
/O.CAN.KLWX.FF.W.0022.000000T0000Z-170728T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Fairfax VA-Arlington VA-City of Falls Church VA-Fairfax VA-
City of Alexandria VA-
125 PM EDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING FOR SOUTHERN ARLINGTON...AND CENTRAL
FAIRFAX COUNTIES...THE EASTERN CITY OF FAIRFAX...THE CITY OF FALLS
CHURCH AND THE CITY OF ALEXANDRIA IS CANCELLED...
The heavy rain has ended. Flash flooding is no longer expected. Be
alert for remaining standing water and continue to follow road
closures.
LAT...LON 3899 7724 3898 7723 3894 7715 3891 7715
3887 7711 3884 7704 3879 7704 3879 7713
3882 7729 3897 7731 3899 7725
$$
JEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:55 AM EDT, 6 hours 30 minutes earlier.
Area forecast discussion, Jul 28, 3:55 AM EDT, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
355 AM EDT Fri Jul 28 2017
.SYNOPSIS...
Upper-level low pressure system will intensify as it moves into the
area through tonight. The low will slowly pass through the area
Saturday before gradually moving away from the coast Saturday night
into Monday. High pressure is expected to build overhead early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Active near-term forecast as potent/compact upper-/mid-level low
dives south from the Great Lakes and interacts with nearby frontal
boundary to induce cyclogenesis over the area. Strong
frontogenetical forcing amidst an anomalously moist (PWATs surging
near 2 inches by afternoon/evening) and modestly unstable airmass
will foster convective elements that are very efficient rainfall
producers...with heavy rainfall likely over a rather large area.
In coordination with NWS AKQ...expanded the Flash Flood Watch just a
bit further south into central VA...as latest guidance suggests a
slight southward shift with the heaviest rainfall. Otherwise, Watch
appears to be in good shape, with most guidance suggesting a belt
of heavy rainfall across the area near/north of the surface low
track. PWATs near 2 inches suggest rainfall rates potentially
in excess of 2 inches per hour in the heaviest activity...with a
storm total of 2- 4+ inches possible over the Watch area.
In terms of timing...spotty shower and thunderstorm coverage through
early morning. Coverage expected to increase by afternoon, with the
heaviest rainfall expected from late afternoon into the overnight as
the surface low rides crosses the area as it traverses the frontal
boundary. While some areas may temporarily dry out early Saturday as
the area of precipitation near the surface shifts east of the area,
TROWAL precipitation (some of which may be of moderate intensity)
may shift south into parts of the area.
While Hydro issues are the primary threat today...some severe
thunderstorm potential does exist...with a Marginal risk from SPC.
The primary threat is isolated strong wind gusts due to modest
instability and relatively strong shear profiles.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Surface low remains east of the area Saturday with TROWAL
precipitation remaining over the area (some of which could be of
moderate intensity). Soils expected to be saturated over much of the
area...so while precipitation Saturday should be a bit lighter in
intensity...any additional precipitation could exacerbate hydro
issues.
Cloud cover and nearby precipitation will keep temperatures in the
60s to L70s Saturday.
Drying out Sunday as low moves far enough to our east keeping
precipitation east of the area.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will be building across the Mid Atlantic for the
beginning of next week, providing an extended period of tranquil
weather. The only concern will be whether a cold front will drop
down into the area to provide a focus for showers/thunderstorms
Thursday. There will be plenty of time to resolve that detail.
Temperatures will start the week mild-- almost cool-- for the last
day of July, and gradually warm through the week.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Low pressure will approach the terminals today before moving
overhead and intensifying tonight. Widespread showers and
thunderstorms are expected to develop with locally heavy rain and
subsequent flight restrictions at times. Some storms may also
contain gusty winds. More rain is likely Saturday as the low stalls
out near the DelMarVa Peninsula. Gusty north to northeast winds are
also possible during this time. Improving conditions Sunday as
surface low shifts well east of the area.
No aviation concerns anticipated under building high pressure.
&&
.MARINE...
Low pressure will approach the waters today before strengthening
overhead tonight. The low will likely stall out near the DelMarVa
Peninsula Saturday through Saturday night. Gusty winds are possible
with the low nearby...especially tonight through Saturday night.
Issued a Small Craft Advisory with this package for tonight through
Saturday night for the Bay and for the 2/3 of the Tidal Potomac for
the day Saturday. Gale force winds are possible Saturday
afternoon/evening...though probability of occurrence is currently
too low for a warning.
During afternoon mixing in the wake of low pressure, momentum
transfer may be sufficient for Small Craft gusts Monday. Aside from
that, no flags expected as high pressure builds.
&&
.HYDROLOGY...
A Flash Flood Watch remains in effect this afternoon through
Saturday afternoon for the northern 2/3 of the forecast area.
Most likely rainfall amounts during this time will be around 2
to 4 inches (with locally higher amounts). This may cause
instances of flash flooding.
PQPF from WPCs 70 member ensemble shows storm total precipitation of
1/3/5 inches at the 10/50/90th percentiles. Long-term nature of
the threat suggests that river flood risk could arise over the
weekend. Though, current MMEFS guidance suggest any threat could
be localized...particularly across the Potomac River Basin.
&&
.TIDES/COASTAL FLOODING...
Water level departures starting to ease lower...a trend that's
likely to continue in light of anomalies of a half to 2/3rds of a
foot in the Virginia waters. While onshore flow should be a
mitigating factor today, the duration of such winds will be minimal,
and will be followed by northerly blowouts. In the end, believe that
tides will reach Action Stage at worst today, and that would be for
vulnerable sections of the coastline such as Straits Point and
Annapolis. This solution supported by not just ETSS but also SNAP-Ex
Ensemble guidance. Subsequent tide cycles should be unaffected.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 2 PM EDT this afternoon through
Saturday afternoon for DCZ001.
MD...Flash Flood Watch from 2 PM EDT this afternoon through
Saturday afternoon for MDZ003>006-011-013-014-016>018-
501>508.
VA...Flash Flood Watch from 2 PM EDT this afternoon through
Saturday afternoon for VAZ027>031-038>040-050>057-501-502-
505>507.
WV...Flash Flood Watch from 2 PM EDT this afternoon through
Saturday afternoon for WVZ050>053-055-501>504.
MARINE...Small Craft Advisory from 5 AM Saturday to 7 AM EDT Sunday for
ANZ531>533-539>542.
Small Craft Advisory from 10 AM to 7 PM EDT Saturday for
ANZ530-535-536-538.
Small Craft Advisory from 11 PM this evening to 7 AM EDT
Sunday for ANZ534-537-543.
&&
SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...HTS
AVIATION...MSE/HTS
MARINE...MSE/HTS
HYDROLOGY...MSE
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, Jul 28, 8:20 AM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 820 AM EDT Fri Jul 28 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291230- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 820 AM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect this afternoon through Saturday afternoon. Showers...possibly heavy, and scattered thunderstorms are expected during this time. Flash flooding will be possible. Scattered thunderstorms are expected over the waters late this afternoon and evening. A few thunderstorms will be capable of producing gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Flash Flood Watch continues through Saturday afternoon. A Gale Warning may be needed for portions of the waters Saturday afternoon through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through Saturday. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-291230- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 820 AM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect this afternoon through Saturday afternoon. Showers...possibly heavy, and scattered thunderstorms are expected during this time. Flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Flash Flood Watch continues through Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through Saturday.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:18 PM EDT | Coastal Flood Advisory | LWX | Arlington, City of Alexandria, City of Falls Church | 4 hr |
| Jul 28, 1:55 AM EDT | Small Craft Advisory | LWX | 53 hr | |
| Jul 28, 2:12 PM EDT | Special Marine Warning | LWX | 93 min | |
| Jul 28, 3:18 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Falls Church | 3 hr |
| Jul 28, 3:30 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jul 28, 4:46 PM EDT | Areal Flood Warning | LWX | Rockingham, City of Harrisonburg | 6 hr |
| Jul 28, 6:01 PM EDT | Special Marine Warning | LWX | 119 min | |
| Jul 28, 6:05 PM EDT | Areal Flood Warning | LWX | Fairfax, City of Alexandria | 12 hr |
| Jul 28, 7:58 PM EDT | Small Craft Advisory | LWX | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.